Virginia, 2004

Damaging Wind in Virginia, May 30, 2004

May 30, 2004 · NWS MRX · 1 event in 1 county or zone

Numerous trees were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 30, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, May 30, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SUN MAY 30 2004

.SHORT TERM...(TONIGHT AND TUESDAY) LOW LEVELS EXPECTED TO CONTINUE
TO DRY OUT WITH LOW CLOUDS EXPECTED TO ERODE THIS EVENING. HIGH
LEVEL CONVECTIVE DEBRIS CLOUDS WILL PUSH ACROSS THE AREA THIS
EVENING BUT SHOULD ALSO WANE OVERNIGHT. DP BOUNDARY WELL WEST OF
AREA AND EXPECTED TO REMAIN SO OVERNIGHT. WINDS ARE EXPECTED TO
SLACKEN LATE WITH DECREASING CLOUDS SO FOG FORMATION LOOKS TO BE A
GOOD BET WITH THE DPS REMAINING SO HIGH. TUE...SFC RIDGING BRIEFLY
ACROSS THE AREA WITH PLENTY OF SUNSHINE ALLOWING FOR A GOOD AFTN
WARM UP.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) THROUGH MID WEEK...A LOW
PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL SHIFT EAST ACROSS THE
OHIO VALLEY.  THIS WILL PUT THE MRX CWA UNDER GENERALLY ZONAL FLOW
ALOFT.  A WEAK DISTURBANCE IN THE UPPER FLOW WILL MOVE THROUGH ON
TUESDAY NIGHT.  DYNAMICS AND ATTACHED MOISTURE IS LIMITED BUT SHOULD
BE SUFFICIENT FOR SCATTERED SHOWERS AND THUNDERSTORMS.  THE UPPER
LOW WILL ROTATE THROUGH TO OUR NORTH ON WEDNESDAY FOR ANOTHER ROUND
OF PRECIP.  A RELATIVELY DRY AND STABILE AIR MASS WILL BE OVER THE
AREA FOR THE END OF THE WEEK WITH THE NEXT SYSTEM MOVING IN FOR THE
WEEKEND.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   60  86  61  83 /  10  10  20  20
KNOXVILLE, TN     59  84  61  81 /  10  10  20  20
BRISTOL, TN       53  82  54  76 /  10  10  20  20
OAK RIDGE, TN     58  85  60  79 /  10  10  20  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SOM/MJB
Hazardous weather outlook, May 30, 5:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Jackson,KY radar (KJKL), 131 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 30, 2:30 PM EST
Where
Russell County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
36.933, -82.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395501.